Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can Gabapentin withdrawal symptoms be treated?

Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3239 Questions

default
Posted on Mon, 5 Nov 2018 in Brain and Spine
Question: My 89 year old father was put on gabapentin 3 years ago for facial nerve pain. In dec he had surgery for spinal stenosis and did fine. After surgery he visited his primary and complained of being tired so the primary took him off the gabapentin thinking that might be the cause. Within a day of being off gabapentin cold turkey he became quiet had memory issues and confused, it has been 6 weeks and he is much better but still struggles cognitively and articulating his thoughts. Any suggestions on how to help him come back 100% or how long gabapentin withdrawal lasts

I am hoping to get someone knowledgeable about this drug to answer
doctor
Answered by Dr. Erion Spaho 1 hour later
Brief Answer:

Withdrawal symptoms may last a few months.

Detailed Answer:

Hello,

Symptoms of Gabapentin withdrawal may last several weeks to few months, it depends on the time of the gabapentin use and previous overall health condition of the patient.

Since 6 weeks passed, few weeks remaining until full recovery.

Unfortunately, there is no specific drug to reverse the withdrawal symptoms of Gabapentin, intermittent counselling, and vitamins B group supplements can be helpful.

A healthy lifestyle is necessary too.

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho 25 minutes later
Is this typical of gabapentin withdrawal? At this point would you think he should just stay off of it or reinstate and taper off

I left a follow up question earlier
doctor
Answered by Dr. Erion Spaho 14 hours later
Brief Answer:

Gabapentin withdrawal remains the most likely condition.

Detailed Answer:

Hello,

Cognitive issues are one of the possible withdrawal symptoms of gabapentin withdrawal, furthermore, they started after one day or two after stopping it cold turkey.

In the first days to a couple of weeks other conditions such as metabolic disorders may cause similar symptoms, but six weeks after, gabapentin withdrawal remains the main possibility.

Since there is a marked improvement there is no need to do anything besides a healthy lifestyle.

Hope I have answered your query.

Take care

Regards,
Dr Erion Spaho, Neurologist, Surgical
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on